Arizona, 2011

Flash Flooding and Hail in Arizona, September 9, 2011

September 9, 2011 · NWS TWC · 6 events in 3 counties and zones

Moist southeasterly flow interacted with a weather disturbance lifting north from Sonora, Mexico. This resulted in afternoon and evening thunderstorms, some of which produced heavy rain and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Moist southeasterly flow interacted with a weather disturbance lifting north from Sonora, Mexico. This resulted in afternoon and evening thunderstorms, some of which produced heavy rain and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 9, 2:35 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 9, 2:35 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST FRI SEP 9 2011

.SYNOPSIS...AN AREA OF LOW PRESSURE MOVING TO A POSITION NEAR THE
SOUTHERN CALIFORNIA COAST WILL BRING A MOISTER SOUTHERLY FLOW INTO
THE AREA FOR A MUCH BETTER CHANCE OF SHOWERS AND THUNDERSTORMS BY
LATE FRIDAY AND INTO THE WEEKEND...ALONG WITH COOLER DAYTIME
TEMPERATURES. SOME STORMS WILL LIKELY GENERATE HEAVY RAINFALL.

&&

.DISCUSSION...STILL EXPECTING WIDESPREAD SHOWERS/SCATTERED
THUNDERSTORMS INTO LATE TONIGHT. HEAVY RAIN AND ISOLATED SEVERE
HAIL/WIND ARE MAIN THREATS THIS EVENING. ISSUED FLASH FLOOD WATCH
OUT FOR AREAS EAST OF A KEARNY-ARIVACA LINE AND SOUTH OF A FORT
THOMAS-CLIFTON LINE AS THIS AREA WILL BE UNDER INCREASING UPPER
LEVEL DIFFLUENT FLOW THIS EVENING. SOME AREAS COULD SEE 2-3" THIS
EVENING. THIS ALL IS ASSOCIATED WITH A PAIR OF UPPER LOWS OVER THE
WESTERN STATES. THE FIRST ONE WAS NR AZ/UT BORDER WITH THE OTHER
OVER WESTERN NEVADA. THE AZ/UT BORDER LOW WILL LIFT NORTH THIS
EVENING...THUS INCREASING UPPER LEVEL DIFFLUENT FLOW OVER THE
AREA...WHILE THE NEVADA LOW WILL BECOME THE DOMINANT LOW OVER THE
WEEKEND AS IT DROPS INTO SOUTHERN CALIFORNIA.

SATURDAY...WILL SEE SOME DRIER AIR PUSH IN FROM THE SOUTHWEST DURING
THE MORNING HOURS AS THE UPPER LOW MOVES OVER LA BASIN. HOWEVER BY
LATE IN THE AFTERNOON...MID LEVEL FLOW ALOFT TURNS TO THE SOUTH AS
THE LOW WILL BE WEST OF SAN DIEGO. THIS WILL ALLOW HIGHER
PRECIPITABLE WATER OVER SONORA MEXICO TO ADVECT ACROSS THE AREA.
THUS HAVE LOWERED POPS FOR THE AFTERNOON PERIOD WITH HIGHER POPS
GOING TOMORROW NIGHT.

SUNDAY THROUGH MUCH OF NEXT WEEK...WILL TRANSITION BACK INTO MORE
MONSOONAL TYPE DIURNAL THUNDERSTORM ACTIVITY AS UPPER LOW MEANDERS
OFF/OVER SOUTHERN CALIFORNIA.

HIGHS WILL BE COOLER OVER THE WEEKEND...GENERALLY BELOW
NORMAL...THEN START TO WARM BACK ABOVE NORMAL NEXT WEEK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA BECOMING SCT-NUMEROUS TSRA/SHRA LATE
THIS AFTERNOON INTO THIS EVENING. PRECIP TO DECREASE IN COVERAGE
09Z-12Z SATURDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 40 KTS WITH
THE STRONGER TSRA. OTHERWISE...CLOUD DECKS AT 8-12K FT AGL AND
SURFACE WIND GENERALLY SELY/SLY 5-15 KTS THRU 12Z SATURDAY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS SHOWERS TONIGHT THEN A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND
INTO NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE
THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH UNTIL 3 AM MST SATURDAY FOR PUBLIC ZONE 503>509
  AND 511>514.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 9, 11:50 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
1150 AM MST FRI SEP 9 2011

AZZ503-504-506>509-511>514-101000-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
1150 AM MST FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A VERY MOIST AIRMASS TRACKING FROM NORTHERN MEXICO
INTO SOUTHERN ARIZONA...AND THE INFLUENCE OF A LOW PRESSURE SYSTEM
DEVELOPING OVER SOUTHERN CALIFORNIA WILL RESULT IN SIGNIFICANT
RAINFALL ACROSS THE SOUTHEAST CORNER OF ARIZONA THIS AFTERNOON
INTO TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 3 PM THIS
AFTERNOON UNTIL 3 AM MST TONIGHT. PLEASER REFER TO AWIPS HEADER
/PHXFFATWC/ OR WMO HEADER /WGUS65 KTWC/ FOR ADDITIONAL DETAILS.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY THIS AFTERNOON
AND PERSIST INTO THE EARLY MORNING HOURS...WITH THE HEAVIEST
RAINFALL EXPECTED ALONG A LINE FROM DOUGLAS TO ORACLE. WIDESPREAD
RAINFALL AMOUNTS OF 0.75 TO 1.25 INCHES ARE ANTICIPATED...WITH
ISOLATED LOCATIONS POSSIBLY RECEIVING AS MUCH AS 2 TO 3 INCHES.

PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE LIKELY AGAIN SATURDAY. THE MAIN THREATS WILL
BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. THEREAFTER...EXPECT A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS SUNDAY
THROUGH THURSDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE
RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 9, 12:56 PM MST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1256 PM MST FRI SEP 9 2011

AZZ502>504-092045-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1256 PM MST FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 145 PM
MST...

AT 1248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF THREE POINTS...OR 24 MILES
NORTHWEST OF GREEN VALLEY...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN...HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS AND RYAN FIELD.

LAT...LON 3223 11111 3188 11107 3194 11146 3213 11148
TIME...MOT...LOC 1956Z 258DEG 15KT 3204 11132

The radar

The Phoenix radar (KIWA), 83 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Pinal

When
September 9, 4:40 PM MST to 5:10 PM MST
Where
Pinal County, 1.45 mi N of Red Rock to 1.63 mi N of Red Rock
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.601, -111.334

Heavy rainfall resulted in flooded streets and washes near Red Rock. Two elderly women attempted to drive through the flooded intersection at Park Link Dr. and Pecan Rd. when their vehicle stalled. Avra Valley Fire Dept. responded and rescued the women and a dog with water up to the windows.

Hail, Pima

When
September 9, 5:30 PM MST to 6:00 PM MST
Where
Pima County, 1.58 mi WSW of Continental to 1.43 mi NNE of Green Vly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.837, -111.002

A severe thunderstorm produced a swath of large hail from Green Valley northeastward several miles out of town.

Thunderstorm Wind, Pima

When
September 9, 6:00 PM MST to 6:15 PM MST
Where
Pima County, 2.08 mi W of Emery Park to 1.5 mi NNE of Emery Park
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
32.134, -110.985

Thunderstorm winds downed several trees on Tucson's south side. One tree fell on a truck and another onto an apartment building. The truck was totaled but the building only received minor damage. In addition, strong winds ripped the air conditioning unit and tiles off the roof of the Southgate Academy Charter School.

Hail, Cochise

When
September 9, 6:08 PM MST to 6:35 PM MST
Where
Cochise County, 0.49 mi E of Sierra Vista to 5.6 mi W of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.550, -110.292

Severe thunderstorms produced large hail in Sierra Vista and Hereford.

Flash Flood, Pima

When
September 9, 6:30 PM MST to 8:00 PM MST
Where
Pima County, 3.18 mi WNW of Sahuarita to 1.98 mi ENE of Sahuarita
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.964, -111.002

Heavy rainfall of 2 and 3 inches near and east of Sahuarita caused the closure of several roads including Alvernon, Comsoft, Wilmot and Kolb. Swift water rescues from vehicles were performed near the intersections of Delgado and Davis Roads and Wilmot and Sahuarita Roads.

Lightning, Pima

When
September 9, 7:17 PM MST
Where
Pima County, 8.18 mi NW of Mt Lemmon
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.542, -110.868

Lightning struck a home in the 36000 block of Stoney Flower causing significant damage. Twenty-five firefighters responded and were on scene for two hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347553, 347632, 347634, 347633, 347554, 347635.